Hail, Wilson
- When
- April 2, 5:10 PM CST
- Where
- Wilson County, 2.29 mi ENE of Buffalo
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.710, -95.660
There were lots of pea sized hail but some were the size of nickels.
A northward advancing warm front moved into portions of Southern Kansas during the afternoon and evening hours of April 2nd, 2014. As this boundary moved north, showers and thunderstorms developed along it or to the south of it, generally south of US highway 54/400.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A northward advancing warm front moved into portions of Southern Kansas during the afternoon and evening hours of April 2nd, 2014. As this boundary moved north, showers and thunderstorms developed along it or to the south of it, generally south of US highway 54/400. The storms developed into supercell thunderstorms, which produced large hail as large as two inches hit much of Allen County, especially over the city of Iola. In South Central Kansas 2 inch hail impacted the Kansas Star Casino near Mulvane. A brief tornado touchdown also occurred 5 miles southwest of Elk City in Chautauqua County, Kansas.
Multiple storms trained over Allen county, producing 3.77 inches of rain at the Iola Water Plant. This abundance of rain caused county flooding and even some river flooding along the Neosho River.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 2, 2:04 PM CST, 3 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 304 PM CDT WED APR 2 2014 .SYNOPSIS... ISSUED AT 303 PM CDT WED APR 2 2014 SHORTWAVE TROUGH IS CURRENTLY TRACKING ACROSS SOUTHERN CA AND WILL BE TRACKING OVER THE DESERT SW AND THE SOUTHERN ROCKIES TONIGHT. AT THE SURFACE...RICH GULF MOISTURE CONTINUES TO STREAM INTO THE SOUTHERN PLAINS. THE WARM FRONT NOW STRETCHES FROM FAR SE KS TO JUST NORTH OF ENID WITH A DRY LINE EXTENDING TO THE SOUTH. SOME CU HAS STARTED TO BUBBLE JUST NORTH OF ENID NEAR OR JUST EAST OF WHAT APPEARS TO BE THE TRIPLE POINT. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 303 PM CDT WED APR 2 2014 THE MAIN QUESTION IS IF AND HOW MUCH CONVECTION WE GET GOING BEFORE SUNSET. THERE SEEMS TO BE DECENT MODEL CONSENSUS THAT NORTHERN OK INTO FAR SOUTHERN KS WOULD BE THE MOSTLY LIKELY AREA FOR DAYTIME INITIATION...BASICALLY NEAR THE TRIPLE POINT. ANY STORM THAT DEVELOPS IN THIS AREA BEFORE 10 PM WILL HAVE THE "BEST" CHANCE AT PRODUCING A COUPLE TORNADOES. CONFIDENCE IS HIGH THAT STORMS WILL INCREASE IN COVERAGE AFTER SUNSET AS MOISTURE TRANSPORT INCREASES IN THE 850-700MB RANGE. WITH GREATER THAN 2000J/KG OF ELEVATED CAPE AND PLENTY OF SHEAR ABOVE THE BOUNDARY LAYER...VERY LARGE HAIL WILL BE THE MAIN THREAT WITH OVERNIGHT STORMS. AS SUNRISE APPROACHES THE BULK OF THE CONVECTION WILL BE PUSHING INTO NORTHEAST KS. AS THE SHORTWAVE TRACKS ACROSS THE CENTRAL/SOUTHERN PLAINS A BAND OF WARP AROUND PRECIP WILL SLIDE ACROSS WEST-CENTRAL KS ON THU WITH THE MAIN PRECIP TYPE RAIN WITH THE BETTER SNOW CHANCES STAYING NORTH OF THE FORECAST AREA. AT THE SAME TIME...ADDITIONAL CONVECTION WILL BE LIKELY OVER SE KS PRIOR TO 21Z THU WITH SEVERE WEATHER A GOOD BET WITH ANY OF THESE STORMS. UNLIKE TODAY...STORMS ON THU WILL BE OUT OF THE FORECAST AREA AFTER 00Z. BELOW NORMAL TEMPS ARE EXPECTED ON THE BACKSIDE OF THE LOW ON FRI AS IT LIFTS OVER THE GREAT LAKES REGION. HOWEVER...THE SURFACE HIGH WILL QUICKLY SHIFT EAST ON SAT ALLOWING US TO GET BACK INTO SOME MORE SEASONAL TEMPS .LONG TERM...(SUNDAY THROUGH WEDNESDAY) ISSUED AT 303 PM CDT WED APR 2 2014 THERE IS DECENT AGREEMENT BETWEEN THE GFS AND ECMWF OF A TROUGH SWINGING ACROSS THE SOUTHERN PLAINS ON SAT NIGHT THROUGH SUN NIGHT AND WILL THUS KEEP MODEST PRECIP CHANCES THROUGH THIS PERIOD. CONFIDENCE IS HIGH THAT BELOW NORMAL TEMPS WILL BE IN PLACE FOR THE SUN-MON TIME FRAME. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z THURSDAY MORNING) ISSUED AT 550 AM CDT WED APR 2 2014 MVFR CEILINGS LIKELY TO PREVAIL MUCH OF THE DAY ACROSS CENTRAL...SOUTH CENTRAL AND SOUTHEAST KS TO THE NORTH OF A WARM FRONT OVER THE SOUTHERN PLAINS. SOME LIGHT DRIZZLE WILL ALSO BE COMMON THIS MORNING. THE WARM FRONT IS PROGGED TO LIFT UP INTO SOUTHERN KS BY THIS EVENING. LOW-LEVEL JET DEVELOPMENT SHOULD IGNITE SCATTERED THUNDERSTORMS IN SOUTH CENTRAL KS THIS EVE WHICH COULD SPREAD NORTH AND EAST DURING THE EVENING. WILL INCLUDE A VCTS MENTION IN TAFS AND REFINE WITH LATER TAFS AS CONFIDENCE IN TIMING/PLACEMENT INCREASES. OTHERWISE...MVFR CONDITIONS WILL PREVAIL IN CENTRAL KS...WITH CEILINGS LOWERING TO IFR IN THE SOUTH. JMC && .FIRE WEATHER... ISSUED AT 303 PM CDT WED APR 2 2014 FIRE WEATHER CONCERNS ARE EXPECTED TO REMAIN ON THE LOW SIDE FOR THE NEXT FEW DAYS. INCREASING RAIN CHANCES TONIGHT THROUGH THU WILL KEEP THE FIRE DANGER IN CHECK ALONG WITH COOLER TEMPS AND INCREASING RH'S. WELL BELOW NORMAL TEMPS ON FRI AND LIGHT WINDS WILL CONTINUE TO HOLD THE FIRE DANGER THREAT DOWN FOR. AT THIS POINT...FRI LOOKS TO BE A GOOD DAY TO BURN ACROSS THE AREA. LAWSON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 51 64 33 58 / 50 20 10 0 HUTCHINSON 45 56 33 57 / 40 30 20 0 NEWTON 49 61 34 56 / 50 20 20 0 ELDORADO 54 67 34 57 / 50 30 10 0 WINFIELD-KWLD 56 70 35 60 / 50 20 10 0 RUSSELL 39 45 29 54 / 40 50 30 0 GREAT BEND 39 45 30 55 / 40 50 20 0 SALINA 43 50 32 55 / 50 30 30 0 MCPHERSON 44 55 33 55 / 50 30 20 0 COFFEYVILLE 61 74 38 60 / 60 50 20 0 CHANUTE 61 73 35 59 / 60 50 20 0 IOLA 61 73 35 58 / 60 50 20 0 PARSONS-KPPF 61 73 37 59 / 60 50 20 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 348 PM CDT WED APR 2 2014 KSZ032-033-047>053-067>072-082-083-091>096-098>100-030945- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 348 PM CDT WED APR 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL INCREASE IN COVERAGE THIS EVENING AND THROUGH THE NIGHT WITH THE GREATEST POTENTIAL OVER SOUTH CENTRAL AND SOUTHEAST KANSAS. SEVERE THUNDERSTORMS ARE LIKELY...WITH HAIL AS LARGE AS TENNIS BALLS GENERALLY ALONG AND SOUTH OF HIGHWAY 400. A TORNADO OR TWO WILL ALSO BE POSSIBLE BETWEEN 6 AND 10 PM GENERALLY SOUTH OF HIGHWAY 400. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SEVERE THUNDERSTORMS ARE AGAIN POSSIBLE OVER SOUTHEAST KANSAS THURSDAY AFTERNOON WHERE GOLFBALL SIZED HAIL WOULD BE THE PRIMARY THREAT. VERY HIGH GRASSLAND FIRE DANGER WILL OVERSPREAD MOST OF CENTRAL KANSAS ON SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY TONIGHT...ESPECIALLY ALONG AND SOUTH OF HIGHWAY 400. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
542 PM CDT WED APR 2 2014
KSZ071-072-095-096-022330-
ALLEN-NEOSHO-WILSON-WOODSON-
542 PM CDT WED APR 2 2014
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
ALLEN COUNTY IN SOUTHEAST KANSAS...
NORTHWESTERN NEOSHO COUNTY IN SOUTHEAST KANSAS...
NORTHERN WILSON COUNTY IN SOUTHEAST KANSAS...
EASTERN WOODSON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 630 PM CDT
* AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR BUFFALO...OR 10 MILES WEST OF
CHANUTE...MOVING NORTHEAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
YATES CENTER...CHANUTE...IOLA...HUMBOLDT...NEOSHO FALLS...GAS...LA
HARPE...EARLTON...ROSE...CHANUTE AIRPORT...PETROLIA...IOLA
AIRPORT...BASSETT AND MILDRED.
PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.
BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORM INTENSIES AND
BECOMES SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
&&
LAT...LON 3774 9519 3751 9553 3747 9589 3772 9589
3803 9560 3804 9516
TIME...MOT...LOC 2242Z 227DEG 28KT 3770 9563
BILLINGS WRIGHTThe Topeka radar (KTWX), 152 km away, was scanning. The volume nearest the first event began at 23:09 UTC.
53 hail, 2 flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
There were lots of pea sized hail but some were the size of nickels.
There were lots of pea size hail but some were as large as nickels.
The hail lasted for 3 minutes and varied in size from nickel to almost dime size.
A prolific hail producing storm dropped large hail across the city of Iola for twelve minutes. The hail ranged in size from tennis ball size (2.5 inches) to ping pong ball size (1.5 inches). There was widespread hail damage to roofs and cars across town.
The hail was reported via twitter.
A storm chaser reported a brief touchdown of a rope tornado in open country along Saddle Road.
The hail ranged in size from dime size to quarter size.
Hail up to 2 inches in diameter pounded the parking lots of the Kansas Star Casino near Mulvane. Numerous car windshields were busted, with damage to the roof of the casino.
The hail covered the ground.
The hail lasted for ten minutes, with the size varying from quarter size to ping pong ball size.
Water was reported over US highway 54 near the rest area.
A barn was blown over.
Numerous low water crossings were reported with water over them. Street flooding was also reported in the town of Iola, Kansas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2014Every state in 2014This day in weather historyThe tornado archive for Kansas, 2014Warnings in Kansas, April 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508405, 508406, 508407, 508408, 508409, 508410, 508413, 508411, 508412, 508414, 508415, 508416, 508417, 508439, 508440, 508441, 508442, 508443, 508444, 508445, 508482, 508446, 508447, 508448, 508449, 508450, 508451, 508452, 508453, 508454, 508455, 508456, 508457, 508458, 508459, 508460, 508461, 508462, 508463, 508464, and more.